SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Li S, Ma QB, Tian C, Ge HX, Liang Y, Guo ZG, Zhang CD, Yao B, Geng JN, Riley F. World J. Clin. Cases 2019; 7(16): 2330-2335.

Affiliation

Department of Emergency Medicine, Maimonides Medical Center, Brooklyn, NY 11219, United States.

Copyright

(Copyright © 2019, Baishideng Publishing Group)

DOI

10.12998/wjcc.v7.i16.2330

PMID

31531327

PMCID

PMC6718776

Abstract

BACKGROUND: Mushroom exposure is a global health issue. The manifestations of mushroom poisoning (MP) may vary. Some species have been reported as rhabdomyolytic, hallucinogenic, or gastrointestinal poisons. Critical or even fatal MPs are mostly attributable to Amanita phalloides, with the development of severe liver or renal failure. Myocardial injury and even cases mimicking ST-segment elevation myocardial infarction (STEMI) have been previously reported, while cardiac arrhythmia or cardiac arrest is not commonly seen. CASE SUMMARY: We report a 68-year-old woman with MP who suffered from delirium, seizure, long QT syndrome on electrocardiogram (ECG), severe cardiac arrhythmias of multiple origins, and cardiac arrest. She was intubated and put on blood perfusion. Her kidney and liver functions were intact; creatine kinase-MB was mildly elevated, and then fell within normal range during her hospital stay. We sent the mushrooms she left for translation elongation factor subunit 1α, ribosomal RNA gene sequence, and internal transcribed spacer sequence analyses. There were four kinds of mushrooms identified, two of which were found to be toxic.

CONCLUSION: This is the first time that we found cardiac toxicity caused by Panaeolus subbalteatus and Conocybe lactea, which were believed to be toxic to the liver, kidney, and brain. We suggest that intensive monitoring and ECG follow-up are essential to diagnose prolonged QT interval and different forms of tachycardia in MP patients, even without the development of severe liver or renal failure. The mechanisms need to be further investigated and clarified based on animal experiments and molecular signal pathways.


Language: en

Keywords

Arrhythmia; Cardiac arrest; Case report; Mushroom poisoning; Seizure

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print